Texas, 2011

Wildfire in Texas, September 2 to 21, 2011

September 2 to 21, 2011 · NWS FWD · 22 events in 15 counties and zones

Hot and dry conditions across the region on the 2nd and 3rd resulted in elevated fire weather conditions. A few fires started on these days but several more fires began on the 4th and 5th behind a strong cold front.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$410,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Hot and dry conditions across the region on the 2nd and 3rd resulted in elevated fire weather conditions. A few fires started on these days but several more fires began on the 4th and 5th behind a strong cold front. The cold front moved through the region on the 4th bringing strong and gusty north winds with it. On the 5th, humidity values fell dangerously low. A Red Flag Warning was issued for parts of the area on the 4th and 5th. Over the holiday weekend, over two dozen wildfires ignited with several of the fires causing damage. The largest complex of fires was in Limestone County where five fires burned 7500 acres and 7 homes. The Concord-Robbins Fire in Leon County burned 31 homes and 4689 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 2, 11:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 2, 11:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 PM CDT FRI SEP 2 2011

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH FORECAST PERIOD FOR ALL TAF
SITES. SOME SCATTERED CU IS EXPECTED THROUGH THE AFTERNOON HOURS
BUT ONLY CONCERN WILL BE THE UPCOMING WIND SHIFT TONIGHT DUE TO
THE TROPICAL SYSTEM IN THE GULF. WINDS ARE CURRENTLY EAST SOUTHEAST
AT THE MAJOR AIRPORTS. WIND SPEEDS WILL REMAIN AROUND 10 KNOTS AND
THEN DECREASE AFTER SUNSET. OVERNIGHT...WINDS WILL BACK TO THE
NORTHEAST BY 12Z SATURDAY FOR ALL TAF SITES. WIND SPEEDS SHOULD
INCREASE AGAIN AROUND 15Z BUT WILL REMAIN NEAR OR UNDER 13 KNOTS.

27

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT FRI SEP 2 2011/
A CHANGE IN THE THE UPPER AIR PATTERN ACROSS THE CONTINENTAL
UNITED STATES WILL TAKE PLACE DURING THE NEXT FEW OF DAYS. A LARGE
UPPER TROUGH OVER CENTRAL CANADA IS EXPECTED TO DEEPEN AND SPREAD
SOUTHEAST INTO THE NORTHEASTERN U.S. THIS WEEKEND AND EVENTUALLY
TO THE EAST COAST EARLY NEXT WEEK. AS THIS HAPPENS...THE ONCE
DOMINATING HIGH PRESSURE RIDGE WILL WEAKEN OVER OUR REGION. A COLD
FRONT STRETCHED ACROSS THE NORTHERN PLAINS WILL BE GIVEN A NICE
SOUTHWARD PUSH AS A RESULT OF THE WEATHER PATTERN CHANGE. THIS
FRONT SHOULD MOVE SOUTH ACROSS NORTH TEXAS DURING THE DAY SUNDAY
BRINGING WITH IT MUCH COOLER CONDITIONS ACROSS THE AREA AS WE HEAD
INTO LABOR DAY.

AT THE SAME TIME...EYES WILL ALSO BE TURNED TO THE TROPICS WHERE
WE HAVE TROPICAL DEPRESSION THIRTEEN RESIDING OVER THE NORTHWESTERN
GULF OF MEXICO. THE FORECAST FROM THE NATIONAL HURRICANE CENTER
SHOWS A SLOW NORTHWEST THEN NORTHWARD TRACK OVER THE NEXT COUPLE
OF DAYS WITH LANDFALL AS A TROPICAL STORM ALONG THE CENTRAL
LOUISIANA COAST LATE SATURDAY OR SUNDAY. THE VERY SLOW MOVEMENT OF
THIS SYSTEM WILL LEAD TO THE POTENTIAL OF FLOODING RAINS ACROSS
THE CENTRAL AND NORTHWESTERN GULF COAST OVER THE WEEKEND.
UNFORTUNATELY FOR OUR AREA IT LOOKS LIKE MOST OF THE RAIN WILL BE
CONFINED TO AREAS SOUTHEAST AND EAST OF NORTH TEXAS.

THERE STILL IS SOME UNCERTAINTY AS TO WHERE THE TROPICAL/SUBTROPICAL
LOW WILL MOVE DURING THE EARLY AND MIDDLE PART OF NEXT WEEK. THE
MOST LIKELY SCENARIO SEEMS TO BE THAT IT WOULD BE PICKED UP BY THE
UPPER TROUGH AND LIFTED OFF TO THE NORTHEAST ACROSS THE SOUTHEASTERN
STATES AND AWAY FROM TEXAS. THIS IS REINFORCED BY 00Z RUNS OF
BOTH THE GFS AND ECMWF. IF IT HOLDS TRUE IT LOOKS LIKE THE BEST
CHANCE FOR PRECIPITATION OVER OUR AREA WILL BE DURING THE PASSAGE
OF THE COLD FRONT SUNDAY. MOISTURE WILL BE LIMITED HOWEVER AND
POPS WILL REMAIN ONLY AT 20 PERCENT DURING THAT TIME FOR THIS
FORECAST PACKAGE.

WITH RAIN CHANCES REMAINING LOW...FIRE WEATHER COULD AGAIN BE A
CONCERN SUNDAY AND MONDAY AS WINDS WILL BE OUT OF THE NORTH AT 15-25
MPH AND FUEL MOISTURE WILL REMAIN EXTREMELY LOW. ONE HELPFUL
ELEMENT ON SUNDAY WILL BE RELATIVE HUMIDITY. IT LOOKS LIKE DEWPOINTS
WILL BE SLOW TO DROP ON SUNDAY BEHIND THE FRONT WHICH MIGHT HELP
RH NUMBERS TO STAY ABOVE CRITICAL LEVELS. EITHER WAY IT WILL BE
CLOSE AND SOMETHING TO KEEP AN EYE ON. OTHERWISE COOLER TEMPERATURES
WILL FINALLY RETURN TO NORTH TEXAS NEXT WEEK DURING THE FIRST WEEK
OF SEPTEMBER.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 101  79 100  77  94 /  10  10   5   5  20
WACO, TX             100  74 100  76  97 /  10  10   5   5  20
PARIS, TX             97  75  97  73  94 /  10  10  10  10  20
DENTON, TX           101  74 100  74  94 /   5   5   5   5  20
MCKINNEY, TX         100  73  99  72  93 /  10  10   5  10  20
DALLAS, TX           100  79 100  79  94 /  10  10   5  10  20
TERRELL, TX           98  75  98  75  96 /  10  10  10  10  20
CORSICANA, TX         98  75 100  74  98 /  10  10  10  10  20
TEMPLE, TX            98  72 100  73  97 /  10  10   5   5  20
MINERAL WELLS, TX    101  72 101  71  92 /   5   5   5   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/
Hazardous weather outlook, Sep 2, 12:48 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
148 PM CDT FRI SEP 2 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
148 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE FOR AREAS GENERALLY ALONG AND
WEST OF INTERSTATE 35 THIS AFTERNOON. ANY THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING AND
STRONG OUTFLOW WINDS. CLOUD TO GROUND LIGHTNING MAY SET OFF GRASS
FIRES WHICH WOULD TEND TO SPREAD QUICKLY DUE TO OUTFLOW WINDS.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON DUE
TO LOW HUMIDITY AND SOUTHEAST WINDS NEAR 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY THROUGH
MONDAY DUE TO INCREASING NORTH WINDS AND DRY AIR.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHEASTERN
PORTIONS OF NORTH TEXAS SATURDAY...AND ACROSS THE ENTIRE REGION
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 wildfire. Local standard time, as filed.

Wildfire, Henderson

When
September 2, 1:00 PM CST to 7:00 PM CST
Where
Henderson forecast zone
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

According to the Texas DEM, a one-acre fire on CR 4343 near LaRue damaged a large shop.

Wildfire, Henderson

When
September 3, 10:20 AM CST to September 14, 7:00 AM CST
Where
Henderson forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

An 18-acre grass fire along FM 314 south of Brownsboro heavily damaged a house. This fire was started along the roadway from a discarded cigarette. The fire was quickly contained on the 3rd but not fully controlled until the 14th.

Wildfire, Grayson

When
September 3, 12:45 PM CST to September 6, 7:00 PM CST
Where
Grayson forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

The Naylor Fire began near Plainview Road and Naylor Road to the southwest of the North Texas Regional Airport. This fire was started on the 3rd by a car and burned 500 acres. It was contained on the 4th and controlled on the 6th.

Wildfire, Bosque

When
September 3, 6:30 PM CST to September 9, 11:59 PM CST
Where
Bosque forecast zone
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

The Cedar Ridge Fire burned 958 acres between FM 2114 and FM 2490 south of Lake Whitney. The fire began from a vehicle hauling a bar-b-que pit. One camper trailer was damaged by this fire.

Wildfire, Limestone

When
September 4, 9:30 AM CST to September 14, 11:00 AM CST
Where
Limestone forecast zone
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

The Prairie Hill Fire burned 3000 acres around the community of Prairie Hill. This fire was started by downed power lines. The fire was contained on the 4th but not fully controlled until the 14th.

Wildfire, Anderson

When
September 4, 11:00 AM CST to September 21, 11:00 AM CST
Where
Anderson forecast zone
Property damage
$15,000
Crop damage
$10,000
Reported by
Park/Forest Service
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Henderson #495 Fire, also known as the New Chapel Fire, burned 5000 acres. This fire was located near FMs 315 and 321 approximately 9 miles north of Palestine. Five barns and 100 bales of hay were lost in this fire.

Wildfire, Limestone

When
September 4, 11:00 AM CST to September 14, 11:00 AM CST
Where
Limestone forecast zone
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

A 3000-acre fire in western Limestone County began approximately 20 miles east of Waco. This fire burned one home.

Wildfire, Kaufman

When
September 4, 1:00 PM CST to September 5, 6:00 PM CST
Where
Kaufman forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

A 440-acre fire at FM 148 and CR 2613 near Lively destroyed one home.

Wildfire, Navarro

When
September 4, 1:00 PM CST to September 5, 6:00 PM CST
Where
Navarro forecast zone
Property damage
$215,000
Reported by
Emergency Manager
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

The Oak Street Fire in Corsicana burned 30 acres and consumed 9 metal buildings which were shops of small business owners. Fourteen cars were also lost in this fire.

Wildfire, Freestone

When
September 4, 1:00 PM CST to September 7, 7:00 AM CST
Where
Freestone forecast zone
Property damage
$1.1 million
Reported by
Park/Forest Service
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Five fires in Freestone County erupted on the 4th. The fires burned a total of 7500 acres. According to the Limestone Office of Emergency Management, 7 homes and 18 outbuildings were burned by these fires. The largest fire was located near Teague and the fire were contained the morning of the 7th.

Wildfire, Milam

When
September 4, 1:00 PM CST to 4:00 PM CST
Where
Milam forecast zone
Property damage
$139,000
Reported by
Newspaper
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

An animal on a power line sparked a grass fire that spread and destroyed one home, four vehicles, and five sheds.

Wildfire, Navarro

When
September 4, 1:00 PM CST to 9:00 PM CST
Where
Navarro forecast zone
Reported by
Broadcast Media
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

A fire near Dawson burned 500 acres. This was one of about 10 grass fires that erupted in the county on this day.

Wildfire, Leon

When
September 4, 1:20 PM CST to September 11, 7:00 PM CST
Where
Leon forecast zone
Property damage
$3.1 million
Reported by
Park/Forest Service
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

The Concord-Robbins Fire was started on the 4th, contained on the 7th, and fully controlled on the 11th. It burned a total of 4689 acres within an area bordered by FM 39 to the east, FM 1147 to the west and Highway 7 to the north. The fire burned 31 homes, several more sheds and outbuildings, and some farm equipment.

Wildfire, Navarro

When
September 4, 2:00 PM CST to September 7, 7:00 PM CST
Where
Navarro forecast zone
Property damage
$60,000
Reported by
Park/Forest Service
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

A fire began near Highway 287 in Mildred but spread west toward the town of Navarro. The fire burned a train tressel that continued to burn for several hours. The fire also burned at least one boat, a travel trailer, and some carpentry equipment. Approximately 35 acres were burned in this fire. This was one of about 10 grass fires that erupted in the county on this day. The fire was contained on the 5th and controlled on the 7th.

Wildfire, Hopkins

When
September 4, 2:00 PM CST to 7:00 PM CST
Where
Hopkins forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

A 600-acre grass fire burned in southwest Hopkins County near the Miller Grove area. The fire began near FM 1567 and burned pastureland and woodland.

Wildfire, Hunt

When
September 4, 3:50 PM CST to September 6, 7:00 PM CST
Where
Hunt forecast zone
Property damage
$30,000
Crop damage
$400,000
Reported by
Park/Forest Service
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

The South Sulphur Fire burned 100 acres near CR 4415 and FM 1566. Two abandoned, unoccupied homes were lost along with 3 barns and 4 large rolls of hay. The fire began and was contained on the 4th but was not fully controlled until the 6th.

Wildfire, Anderson

When
September 5, 9:00 AM CST to September 15, 7:30 PM CST
Where
Anderson forecast zone
Reported by
Park/Forest Service
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Henderson #507 Fire burned 1400 acres and was started by power lines. This fire began near FM 322 and CR 2109 west of Elkhart. The fire began on the 5th, was contained on the 6th and controlled on the 15th.

Wildfire, Collin

When
September 5, 1:00 PM CST to 6:00 PM CST
Where
Collin forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

The Texas DEM reports a 100-acre fire on CR 367 burned two recreational vehicles.

Wildfire, Henderson

When
September 5, 1:00 PM CST to 6:00 PM CST
Where
Henderson forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

The Texas DEM reported a 6-acre fire at FM 314 and CR 3603 south of Brownsboro damaged a structure.

Wildfire, Bell

When
September 5, 1:00 PM CST to 5:00 PM CST
Where
Bell forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A 10-15 acre fire in the 1100 block of Knob Hill Road burned a mobile home. This fire was located approximately 3 miles northwest of Rogers.

Wildfire, Ellis

When
September 5, 1:00 PM CST to 8:00 PM CST
Where
Ellis forecast zone
Reported by
Newspaper
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

A 600-acre fire burned near Oil Field Road in the far southeastern portions of the county. No damage or injuries were reported.

Wildfire, Anderson

When
September 5, 11:02 PM CST to September 7, 8:30 AM CST
Where
Anderson forecast zone
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Henderson #504 Fire burned 503 acres and burned one home. This fire began near FM 228 and CR 1214 in the far southeastern corner of the county. This fire was started by a downed power line.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347940, 347943, 347944, 347945, 347947, 347946, 349597, 347954, 347955, 348011, 348909, 348914, 347948, 348913, 349011, 347949, 348005, 347952, 347953, 348889, 348896, 348008.